Wisconsin, 2008Strong Wind in Wisconsin, June 6, 2008
June 6, 2008 · NWS GRB · 2 events in 2 counties and zones
Strong winds developed during the late morning hours of the 6th, ahead of an intense low pressure system that moved across the northern Plains. The strong winds continued for most of the afternoon, producing frequent gusts in excess of 35 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed during the late morning hours of the 6th, ahead of an intense low pressure system that moved across the northern Plains. The strong winds continued for most of the afternoon, producing frequent gusts in excess of 35 mph. The peak measured gust was 57 mph recorded by a spotter in Oshkosh.
Although there were scattered reports of downed trees, and power was knocked out to thousands of customers for at least part of the day, there were no reports of injuries and only one report of significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 6, 10:15 AM CST, 45 minutes earlier.
Area forecast discussion, Jun 6, 10:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT FRI JUN 6 2008
.UPDATE...HAVE EVALUATED THE SVR TSTM POTENTIAL FOR THIS AFTERNOON...
AND FEEL THAT THE GREATEST THREAT WILL BE OVER OUR SE COUNTIES DURING
THE MID-AFTERNOON PERIOD. MODIFIED FCST SOUNDINGS SUPPORT CAPES OF
1500-2000 J/KG...STG UNIDIRECTIONAL WIND WINDS ALOFT...AND
ADEQUATE SHEAR TO SUPPORT SUPPORT BOWING SEGMENTS AND SUPERCELLS.
THE TWO MAIN QUESTIONS INVOLVE CAPPING POTENTIAL AND DYNAMIC SUPPORT
FOR ORGANIZED CONVECTIVE INITIATION. MODIFIED SOUNDINGS (USING 85/65
IN THE FOX VALLEY AREA) SUGGESTED THAT LITTLE OR NO CAP SHOULD BE
PRESENT BY MID-AFTERNOON. WATCHING TWO FEATURES FOR CONVECTIVE
INITIATION...THE COLD FRONT FRONT OVER SE MN...AND THE RRQ OF A
110 KT JET STREAK (CURRENTLY OVER E IA/NE MO/NW IL). RUC/NAM12
BOTH SUPPORT A BRIEF PERIOD DURING THE AFTERNOON WHEN SFC MOISTURE
CONVERGENCE AND UPPER LEVEL DIVG ARE COINCIDENT OVER EC/NE WI...
SO FEEL THAT DYNAMIC SUPPORT WILL BE FAVORABLE FOR AT LEAST A FEW
HOURS IN OUR SE COUNTIES. FOR THIS REASON...HAVE ADDED THE THREAT
OF SVR WITH DAMAGING WINDS BACK INTO THE FCST FOR THAT AREA.
DEEP MIXING THROUGH 825-800 MB WILL RESULT IN STG SYNOPTIC
WINDS. WITH PEAK WINDS OF 50-60 KTS IN THE MIXED LAYER...GUSTS
TO AT LEAST 45 MPH SEEM LIKE A GOOD BET. IN ODER TO AVOID ANY
CONFUSION WITH THE CONVECTIVE WIND THREAT...WILL NOT ISSUE A WIND
ADVISORY HEADLINE.
KIECKBUSCH
&&
.PREV DISCUSSION...ISSUED AT 333 AM CDT FRI JUN 6 2008...
SHORT TERM...TODAY/TONIGHT/SATURDAY. ITS APPEARS THE LINE OF
STORMS APPROACHING WRN WI EARLY THIS AM COULD BE THE MAIN EVENT
TODAY. CONVECTION CONCENTRATED ON THE MID LEVEL SHORTWAVE TROUGH
WHICH IS PROGGED TO REACH EC WI AROUND 18Z. MEANWHILE THE WARM
FRONT CONTINUES TO GRADUALLY SHIFT NWD OVER THE FCST AREA. AT 08Z
THE WARM FRONT WAS LOCATED JUST SOUTH OF THE FORECAST AREA...FROM
AROUND WAUTOMA TO FDL. CONVECTION OVER IA WAS PRODUCING HIGH WINDS
AND IN WARMER SECTOR WHERE WINDS COULD MIX DOWN THIS AM. MUCH OF
NRN WI REMAINS IN THE COOL SECTOR WITH ABUNDANT CIN. AT THIS TIME
WILL BE CONCERNED WITH HIGH WINDS OVER CENTRAL WI AS THE
CONVECTION INTERACTS NEAR THE WARM FRONTAL BOUNDARY. WILL KEEP
SVR WORDING IN THIS PART OF THE CWA THIS AM. EXPECT MORE ELEVATED
TSRA TO BE THE DOMINATE TYPE OVER NRN WI THIS AM. FAIRLY HIGH WET
BULB TO LIMIT HAIL AND WINDS ALOFT WILL FIND IT CHALLENGING FOR
WINDS TO REACH THE SURFACE THIS AM...BUT LOCALLY HEAVY RAINS
POSSIBLE. PROGS THIS AM INDICATED THIS LINE OF CONVECTION WILL
DIMINISH THIS AM...BUT WILL CONTINUE TO MENTION SCT WORDING AS MID
LEVEL Q VECTORS SHOW CONTINUE CONVERGENCE WITH THIS FEATURE OVER
THE AREA. IN ADDITION...AFTN INSTABILITY COULD AID FURTHER DEVELOPMENT.
THIS AFTN AS BETTER MIXING OCCURS AND LOW DEEPENS...POTENTIAL OF
WINDS REACHING THE SURFACE INCREASES.. SOME GUSTY SYNOPTIC WINDS
NOTED BEHIND THIS LINE OF STORMS WEST OF THE CONVECTION DUE TO
DEEPENING LOW PRESSURE OVER THE NRN PLAINS. ITS POSSIBLE THE DAY
CREW MAY NEED TO ISSUE A WIND ADVISORY LATER THIS AFTN IF THE
CONVECTION CLEARS THE AREA. OTHERWISE POTENTIAL OF WINDS REACHING THE
SURFACE TODAY WITH AND CONVECTION INCREASES.
WILL MENTION ISOLD TSRA OVER FAR ERN WI EARLY THIS EVENING AS THE
MID LEVEL TROF AND CDFRNT DEPARTS...OTHERWISE SLIGHTLY COOLER AND
DRIER AIR WORKS INTO THE REGION TO END THE PCPN THREAT TNT.
FOR SATURDAY...VERY AGGRESSIVE RETURN FLOW WITH AN UNSTABLE
AIR MASS DEVELOPING BY AFTN. THE WAA ACTUALLY BEGINS TO RETURN TO
WRN WI OVERNIGHT WITH SW WINDS BACKS SOUTH. MUCH OF THE FORECAST
AREA IS IN SLIGHT RISK DAY 2 DUE TO MAINLY THE COMBINATION OF THE
STRONG WESTERLY MID LEVEL WINDS OVER A MOIST UNSTABLE LOWER LEVEL
AHEAD OF AN APPROACHING FRONTAL BOUNDARY.
OTHER ITEMS INCLUDE DENSE FOG OVER LAKE MICHIGAN AND TEMPS. IT
APPEARS THERE IS ENOUGH MIXING TO PREVENT WIDESPREAD DENSE FOG
THIS AM. AFTN TEMPS TODAY WILL DEPEND ON AMOUNT OF CLDS AHD OF
THE APPROACHING CDFNT AND RATE OF NRN PUSH OF THE WARMFRONT...BUT
LITTLE CHANGE WITH GOING FCST AT THIS TIME
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
RIDGING AT 500MB WILL CONTINUE ACROSS THE SOUTHEAST UNITED
STATES WHILE TROUGH REMAINS ACROSS THE ROCKIES. SOUTHWEST
FLOW ALOFT WILL BRING AN ACTIVE WEATHER PATTERN WITH SHORTWAVES
MOVING THROUGH THE MEAN FLOW AND FRONTAL BOUNDARY MEANDERING ACROSS
THE UPPER MIDWEST.
FOR SATURDAY NIGHT...SYSTEM WILL MOVE ACROSS THE AREA. HAVE RAISED
RAIN CHANCES INTO THE LIKELY CATEGORY. SOME OF THE STORMS WILL PRODUCE
GUSTY OR DAMAGING WINDS AND HAIL. BY 12Z SUNDAY...THE COLD FRONT
IS EXPECTED TO BE LOCATIONS ACROSS THE FORECAST AREA. WILL HAVE HIGH
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE DAY DEPENDING IF
COMPLEX OF STORMS HAS EXITED THE REGION BY 12Z SUNDAY...OR CONVECTION
WILL REFIRE ALONG BOUNDARY SUNDAY AFTERNOON. THE FRONT SLOWLY SAGS
SOUTHWARD SUNDAY NIGHT. WILL HAVE THE HIGHEST CHANCES FOR SHOWERS
AND THUNDERSTORMS OVER THE SOUTH.
MODELS ARE NOW SHOWING THAT HIGH PRESSURE WILL BUILD INTO THE REGION
ON TUESDAY...BRING COOLER AND DRIER CONDITIONS. LATER SHIFTS MAY BE
ABLE TO REMOVE THE MENTION OF PRECIPITATION TUESDAY AND TUESDAY NIGHT
IF THESE TRENDS CONTINUE. THE WARM FRONT WILL THEN START TO PUSH NORTHWARD
ON WEDNESDAY...BRINGING ANOTHER CHANCES OF SHOWERS AND
THUNDERSTORMS.
AVIATION...WIDESPREAD LIFR CIGS/VSBYS OVER MUCH OF THE REGION
AND NORTH OF A WARM FRONT WILL CHANGE LITTLE THIS AM AS BANDS OF
TSRA PASS OVER TODAY. STRONG LLJ OVER A SE/E SURFACE FLOW WILL
PRODUCE LLWS FOR MUCH OF THE MORNING. GUSTY SW WINDS TO 45 MPH
POSSIBLE LATER THIS AFTERNOON AFTER FROPA.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 9:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1057 AM CDT FRI JUN 6 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1057 AM CDT FRI JUN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ALTHOUGH
SEVERE STORMS ARE POSSIBLE OVER THE ENTIRE FORECAST AREA...THE
GREATEST THREAT APPEARS TO BE SOUTHEAST OF A LINE FROM MARINETTE
TO NEW LONDON TO WAUTOMA BETWEEN 2 PM AND 5 PM. THE PRIMARY THREAT
WILL BE DAMAGING WINDS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS SLIGHT RISK OF MORE SEVERE STORMS SATURDAY AFTERNOON AND
SATURDAY NIGHT...AS A WARM AND VERY UNSTABLE AIR MASS MOVES BACK
INTO THE STATE ON SOUTH WINDS.
THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS EARLY NEXT WEEK
AS SEVERAL FRONTAL SYSTEMS TRACK ACROSS THE REGION. IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE SEVERE...THOUGH THEY WILL
LIKELY PRODUCE HEAVY RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN ON
SATURDAY.
LMZ521-522-541>543-071130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1057 AM CDT FRI JUN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WINDS THIS
AFTERNOON.
SMALL CRAFT ADVISORIES ARE IN EFFECT THIS AFTERNOON AND EVENING...
AS STRONG SOUTH TO SOUTHWEST WINDS DEVELOP AHEAD OF A COLD FRONT.
SOME GALE FORCE GUSTS ARE POSSIBLE...AND GUSTY WINDS TO 50 KTS MAY
ACCOMPANY ANY STRONG THUNDERSTORMS THAT DEVELOP THIS AFTERNOON.
AREAS OF DENSE FOG WILL LINGER THIS AFTERNOON OVER THE COOL
WATERS OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS SLIGHT RISK OF SEVERE STORMS SATURDAY AFTERNOON AND
SATURDAY NIGHT...AS A WARM AND VERY UNSTABLE AIR MASS MOVES BACK
INTO THE STATE ON SOUTH WINDS.
THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS EARLY NEXT WEEK
AS SEVERAL FRONTAL SYSTEMS PASS ACROSS THE REGION. IT IS STILL TOO
EARLY TO DETERMINE IF AND WHEN SEVERE WEATHER WILL OCCUR.
KIECKBUSCH
In the hours before
Special weather statement, Jun 6, 10:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1155 AM CDT FRI JUN 6 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-062200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1155 AM CDT FRI JUN 6 2008
...STRONG WINDS AND THUNDERSTORMS EXPECTED THIS AFTERNOON...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...WITH
DAMAGING WIND GUSTS TO 70 MPH. SEVERE THUNDERSTORMS WILL BE MOST
LIKELY SOUTHEAST OF A LINE FROM MARINETTE TO NEW LONDON TO
WAUTOMA BETWEEN 2 PM AND 6 PM.
EVEN IF SEVERE THUNDERSTORMS DO NOT AFFECT YOUR REGION...STRONG
GUSTY SOUTH TO SOUTHWEST WINDS WILL STILL OCCUR DUE TO A POWERFUL
LOW PRESSURE SYSTEM IN NORTHWEST MINNESOTA. WIND GUSTS TO 45 TO 50
MPH ARE POSSIBLE ACROSS MOST OF THE FORECAST AREA.
PERSONS WITH OUTDOOR PLANS THIS AFTERNOON SHOULD BE ALERT FOR
STRONG WIND GUSTS...AND SHOULD TAKE COVER IF THUNDERSTORMS
APPROACH.
KIECKBUSCH
Strong Wind, Oneida
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Oneida forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A 2007 Chevrolet sedan was destroyed when a tree, uprooted by high winds, landed on it.
Strong Wind, Vilas
- When
- June 6, 11:00 AM CST to 4:00 PM CST
- Where
- Vilas forecast zone
- Measured
- 23 kt (26 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A woman was killed (indirect fatality), around 0800 CST on June 7th, when a tree branch hit her on the head as she and others attempted to remove it from a power line.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Tornadoes and Damaging Wind in Minnesota, June 6, 20082 injured · $12 million · EF3 · 10 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
- Tornado and Hail in Michigan, June 6, 2008$190,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120449, 120891.